BloodPressureHeartMeds.Net

Trastuzumab drug increases risk of heart problems in elderly breast cancer patients

July 04, 2017

Out of the 12 patients who developed heart problems, eight developed asymptomatic LVEF decline and four developed symptomatic congestive heart failure. All eight, asymptomatic patients recovered completely after they stopped taking trastuzumab, and then the drug was reintroduced in four patients. Only one of these had a repeat asymptomatic drop in LVEF, which improved without withdrawing the treatment.

"One of the main characteristics of trastuzumab cardiotoxicity is its reversibility. It is a well-known phenomenon that differs from other chemotherapeutic agents such as anthracyclines. Reversibility normally happens with treatment discontinuation, but also can also occur spontaneously," explained Dr Serrano. "The decision to reintroduce trastuzumab, or to continue with it, must be taken case-by-case together with a cardiologist."

Of the four patients who developed symptomatic congestive heart failure, three recovered their cardiac function after discontinuing trastuzumab and receiving standard cardiac therapy, and one was able to restart trastuzumab without any further problems. The fourth woman did not recover cardiac function, showing only a slight improvement and the doctors did not reintroduce any cancer treatment because of this. She died three months later due to progression of her cancer.

Dr Serrano, who is now working as a postdoctoral research fellow at the Brigham and Women's Hospital in Boston, USA, concluded: "It's important to be cautious when interpreting our data given the small number of women involved in the study and the very limited power to detect small differences. However, until safety cardiac data in elderly patients receiving trastuzumab becomes available from prospective clinical trials, this study may contribute to identifying those elderly women with breast cancer who are most likely to develop heart problems during treatment with trastuzumab."

Source: Annals of Oncology